Alert archive / Arkansas / Tornado Warnings in 2010

Tornado Warning 28, NWS Shreveport, LA

April 30, 2010Howard County, Little River County, Sevier County, Arkansas

NWS Shreveport, LA issued this tornado warning at Apr 30, 2010, 9:28 PM CDT for Howard County, Little River County, Sevier County, Arkansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2010, 9:28 PM CDT (02:28 UTC)
Expired
Apr 30, 2010, 10:15 PM CDT
In force
47 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Howard County, AR, Little River County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 153 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 9:41 PM CDTFUNNEL CLOUD1 N Winthrop, ARFUNNEL CLOUD HALFWAY TO THE GROUND. STORM TRACKING NORTHEAST.
Apr 30, 9:45 PM CDTTSTM WND DMGHoratio, ARNUMEROUS TREES DOWN.
Apr 30, 10:04 PM CDTHAIL 1Lockesburg, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 6:24 PM CDTTornado WatchSPC3 hr
Apr 30, 9:09 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2010-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2850 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2010-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2850 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
2.9
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

378 
WFUS54 KSHV 010228
TORSHV
ARC061-081-133-010315-
/O.NEW.KSHV.TO.W.0028.100501T0228Z-100501T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
928 PM CDT FRI APR 30 2010

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  NORTHWESTERN LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS...
  SEVIER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF HORATIO...

* UNTIL 1015 PM CDT

* AT 928 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ARKINDA...
  OR 8 MILES NORTHWEST OF FOREMAN...MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WINTHROP...HORATIO AND LOCKESBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 3389 9393 3374 9448 3390 9447 3420 9411
TIME...MOT...LOC 0228Z 236DEG 30KT 3383 9445

$$

13
1 follow-up statement
752 
WWUS54 KSHV 010250
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 PM CDT FRI APR 30 2010

ARC061-081-133-010315-
/O.CON.KSHV.TO.W.0028.000000T0000Z-100501T0315Z/
LITTLE RIVER AR-SEVIER AR-HOWARD AR-
950 PM CDT FRI APR 30 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
HOWARD...SEVIER AND LITTLE RIVER COUNTIES...

AT 949 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A TORNADO.  THIS TORNADO WAS LOCATED JUST NORTH OF WINTHROP...
OR 6 MILES SOUTHEAST OF HORATIO...MOVING NORTHEAST AT 35 MPH. A FUNNEL
CLOUD HAS BEEN SITED WITH THIS STORM AND A TORNADO COULD TOUCH DOWN
AT ANY TIME. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BELLVIEW...OAK GROVE...GENEVA...LOCKESBURG...SILVER RIDGE...PROVO AND
LEBANON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 3378 9434 3391 9440 3420 9411 3389 9393
TIME...MOT...LOC 0249Z 239DEG 29KT 3388 9428

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 30, 3:46 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Apr 30, 3:46 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
346 PM CDT FRI APR 30 2010

.DISCUSSION...
INTENSE STORM SYSTEM WITH MAIN CLOSED LOW IN UPPER MIDWEST...AND UPPER
TROF DIGGING SWWD ALL THE WAY BACK TO BAJA CA...EJECTING DRY LINE
EASTWARD ACROSS RED RIVER VALLEY. DEVELOPING LINE OF STORMS MOVING
INTO SE OK...WITH ISOLD CONVECTION INCREASING OVER EXTREME NE TX.
EXTREMELY UNSTABLE AIR AHEAD OF THIS DRYLINE...WITH DEWPOINTS
HAVING RISEN A COUPLE ADDITIONAL DEGREES THIS AFTN...READINGS NOW
IN THE LOWER TO MID 70S. MEANWHILE...LOW LVL SHEAR RATHER
SIGNIFICANT...HELICITY ON MORNING SOUNDINGS BETWEEN 300 AND 400...
AND LOW LVL JET 50 TO 60 KTS. PRESENCE OF LIGHT SHOWERS ACROSS
NORTHERN LA MUCH OF DAY INDICATES MID LVL CAP HAS NOT BROKEN YET...
LOADED GUN SOUNDING PROFILE INDICATING CONVECTION WILL RAPIDLY
INTENSIFY ONCE CAP BREAKS. MID LVL LAPSE RATES AROUND 8
C...CONTRIBUTING TO MSAS LI VALUES -8 TO -10 ACROSS MUCH OF AREA.
WILL GO LIKELY EVENING POPS WHERE CONVECTION IS MOVING...BASICALLY
COINCIDES WITH CURRENT TORNADO WATCH UNTIL 8 PM. REMAINDER OF AREA
KEEP EVENING POPS IN CHANCE CATEGORY...BUT STILL MENTIONING SVR.
CANNOT DISCERN ANY REAL BREAKS FROM EITHER SHEAR OR INSTABILITY SO
KEEPING CHANCE SVR TSTMS IN FCST...LEANING MORE TOWARDS LIKELY FOR
SW AR...THRU SAT NIGHT...AS COLD FRONT MOVING SLOWLY INTO AREA SATURDAY.
POTENTIAL FOR EVEN MORE INTENSE CONVECTION THAN OBSERVED THUS FAR
TODAY.
SLOW MOVEMENT OF FRONT AND SYSTEM...INDICATES A THREAT FOR SOME
LOCAL FLOODING...IN ADDITION TO SVR. FOCUS HARD TO DEFINE
YET...JUST KEEPING HEAVY RAIN IN FCST.
EXTENDING PERIOD OF FCST LOOKS MOSTLY DRY AS HIGH PRESSURE TO
BUILD BACK INTO AREA./VII/

&&

.AVIATION...
CONVECTION FINALLY GETTING ORGANIZED WITH AN IMPRESSIVE LINE THAT
EXTENDS FROM TUL-MLC-DFW MOVING EAST AT 20KTS. AHEAD OF THE LINE
STILL HAVING TO DEAL WITH OCNL MVFR CONDITIONS SCT/BKN015 OVC025-035
TOPS NR 060. SIGNIFICANT HAZARD FOR LIGHT AIRCRAFT ABOVE 2KFT AS
STRONG SOUTHERLY WINDS OF 45 TO 55 KTS EXTEND FROM 2KFT - 8KFT WHICH
WILL LIKELY CREATE MOGR TURBC. AT SFC.. WINDS WILL BE SLY AT NEAR 12
KTS WITH OCNL GUSTS TO 25 KTS. SCT SHRA/TSRA WILL BECOME MORE
WIDESPREAD BY 01/00Z CONTINUING THRU 01/18Z. NOTE THAT ATMOSPHERE
OVER OUR AREA IS SETTING UP TO SUPPORT SUPERCELLS WITH LARGE HAIL
AND POSSIBLE TORNADOES BETWEEN 30/21Z AND 01/06Z. OTLK... VFR NOT
RECOMMENDED FOR SATURDAY.  /01/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  82  68  78  54 /  70  60  50  20  20
MLU  73  83  70  77  54 /  70  60  50  40  20
DEQ  70  79  60  76  49 /  70  50  40  20  10
TXK  72  81  64  77  53 /  70  60  50  20  10
ELD  73  82  68  77  53 /  70  70  50  30  20
TYR  69  81  62  78  54 /  50  50  30  20  10
GGG  71  82  64  78  54 /  50  50  40  20  10
LFK  73  82  70  81  55 /  40  40  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059-060-070-071.

LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001-002.

OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138.

&&
Hazardous weather outlook, Apr 30, 11:51 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1151 AM CDT FRI APR 30 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1151 AM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE ATMOSPHERE ACROSS THE AREA IS RIPE FOR SEVERE THUNDERSTORMS
THIS AFTERNOON...AS AN ABUNDANCE OF MOISTURE IS ALREADY
AVAILABLE. THE ONLY INHIBITING FACTOR IS A TEMPERATURE CAPPING
INVERSION. SUFFICENT DAYTIME HEATING...PARTICULARLY OVER THE RED
RIVER VALLEY REGION WHERE MORE BREAKS IN OVERCAST SKIES ARE
OBSERVED...MAY BREAK THIS CAP. SHOULD THIS OCCUR...THUNDERSTORM
DEVELOPMENT WILL OCCUR VERY RAPIDLY. IN ADDITION...THUNDERSTORMS
DEVELOPING ALONG A DRY LINE...LOCATED NEAR THE INTERSTATE 35
CORRIDOR...WILL MOVE SLOWLY EAST TOWARDS THE AREA. FOR BOTH OF
THESE REASONS...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
LATER THIS AFTERNOON AND EVENING...PRODUCING LARGE HAIL...DAMAGING
STRAIGHT LINE WINDS...AND POSSIBLE ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ANOTHER SEVERE WEATHER OUTBREAK WILL BE POSSIBLE SATURDAY
AFTERNOON...INTO SATURDAY NIGHT...AS A COLD FRONT MOVES THROUGH
THE DEEP SOUTH. TORNADIC ACTIVITY WILL BE POSSIBLE AGAIN...AS
STRONG SUPERCELLS WILL LIKELY DEVELOP ALONG AND AHEAD OF THE
PROGRESSING COLD FRONT. LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS WILL ALSO BE POSSIBLE. IF THIS COLD FRONT STALLS OUT OVER
THE AREA...THIS SEVERE WEATHER EPISODE MAY LAST THROUGH EARLY
SUNDAY MORNING OVER PORTIONS OF NORTHERN LOUISIANA AND SOUTHWEST ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS...HAM RADIO
OPERATORS...AND STORM SPOTTERS WILL BE NEEDED THIS WEEKEND...POSSIBLY
AS EARLY AS LATE THIS AFTERNOON. PLEASE STAY TUNED ANY
STATEMENTS...WATCHES...OR WARNINGS CONCERNING THIS HAZARDOUS
WEATHER EVENT.

VII

In the hours before

Local storm report, Apr 30, 6:47 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
647 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             CLARKSVILLE             33.61N 95.06W
04/30/2010  M0.75 INCH       RED RIVER          TX   LAW ENFORCEMENT

&&

ASTEVENS
Local storm report, Apr 30, 7:00 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
700 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             CLARKSVILLE             33.61N 95.06W
04/30/2010  M1.00 INCH       RED RIVER          TX   LAW ENFORCEMENT

&&

ASTEVENS
Local storm report, Apr 30, 7:34 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
734 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             3 WSW HAWORTH           33.82N 94.71W
04/30/2010  M0.88 INCH       MCCURTAIN          OK   TRAINED SPOTTER

&&

ASTEVENS
Local storm report, Apr 30, 7:36 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
736 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             1 S HAWORTH             33.83N 94.65W
04/30/2010  M1.75 INCH       MCCURTAIN          OK   PUBLIC

            VERY STRONG WINDS ALSO.

&&

ASTEVENS
Local storm report, Apr 30, 8:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
852 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     FUNNEL CLOUD     1 S DIERKS              34.11N 94.02W
04/30/2010                   HOWARD             AR   EMERGENCY MNGR

&&

ASTEVENS
Local storm report, Apr 30, 9:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
914 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     1 W DIERKS              34.12N 94.04W
04/30/2010                   HOWARD             AR   EMERGENCY MNGR

            POSSIBLE TORNADO DAMAGE. ROOF BLOWN OFF LAUNDRY MAT.
            STORAGE BUILDINGS DESTROYED ON EAST END OF TOWN ON HWY
            70. TREE DOWN ON MURRAY AVE.

&&

ASTEVENS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:29 PM CDTTornado WarningSHVLittle River, Sevier46 min
Apr 30, 8:08 PM CDTTornado WarningSHVHoward, Sevier52 min
Apr 30, 8:47 PM CDTSevere Thunderstorm WarningSHVLittle River, Sevier58 min
Apr 30, 9:35 PM CDTTornado WarningSHVNevada25 min
Apr 30, 10:09 PM CDTTornado WarningSHVHoward, Sevier51 min
May 1, 6:15 PM CDTTornado WarningSHVUnion31 min
May 1, 6:34 PM CDTSevere Thunderstorm WarningSHVMiller26 min
May 1, 6:54 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Miller, Sevier36 min

Nearby

Tornado Warnings in Arkansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.